In a previous post we deal with reactions photosensitizing drug induced so , and I told you what it was Do you remember? It is an exaggerated skin reaction, and is produced by the interaction between a drug, either an active substance or excipient, and is triggered after exposure to UV radiation, exposure would normally innocuous.
There are two different types of these photosensitivity reactions induced by drugs:
- reactions phototoxic : more common in medicines systemically.
- reactions photoallergic: more common in drugs topically.
It is important to know the risks of associating your medications with the sun … but not only that “we take”, also from “we put” and precisely that we take care of the reactions photosensitizing drug use induced topical.
Drugs for topical use is more common to occur photoallergic reactions . It is a type of reaction that is not dependent or drug or radiation dose … this means that although we are soon the sun or the amount of drug is small can develop the reaction.
In addition another feature of these photoallergic reactions is that they have an immunological involvement, which means they need prior exposure without symptoms … making it even easier confusion with a sunburn, as you can conclude (wrong ) that is not due to medication like and why we use before and nothing happened …
Something to keep in mind is that if you suffer this reaction result topical … from this moment also can suffer if you take the medication orally.
What injuries occur? Photoallergic reactions in these lesions are similar to those of a contact eczema … issued not forming vesicles, erythema, flaking and itching also … very itchy. In addition all this happens in the area that have exposed to the sun but can also spread to other areas that were not exposed.
Another serious problem is that this reaction can last over time, even after exposure to suppress what has caused us feedback … and you can do for weeks.
¿ Who can cause such reactions? These are some of the most common medications that can cause these reactions:
- Ketoprofen and Dexketoprofen : NSAIDs are two widely used both systemic and topically, and are indicated as analgesics or antiinflammatories … if you use you must exercise caution to avoid exposure to direct sunlight.
- Erythromycin Benzoyl Peroxide and Erythromycin is an antibiotic which is used topically for acne … as benzoyl peroxide against acne that is also used.
- Tretinoin : Indicated topical use in the treatment of acne.
- Diphenhydramine and promethazine: This is Antihistamines in spring-summer and topically used a lot … especially to relieve insect bites, allergies …
- Chlorhexidine : This is one of the most commonly used antiseptics … so very careful.
Is it only drugs can cause these reactions photosensitizing? I’m glad I ask this question … NO … compounds forming part of the formulation of various drug products or cosmetics can also cause such reactions as oils, perfumes, parabens, PEG emulsifiers … So, as far as possible looking products, ok?
Finally … I am very heavy … I know … but it never hurts to remember some basic tips on photoprotection:
- Always use an appropriate broad-spectrum sunscreen … and with a high SPF or very high …
- Applying sunscreen at least 30 minutes before exposure.
- Use the correct amount of sunscreen (2mg / cm²) … do not be racano … if you use less in protection is diminished.
- Avoid the sun in the middle of the day …
- You’ve seen it’s not a good idea taking or put a drug and go to the beach … do not forget.
You can know something more about me by visiting my LinkedIn profile, or you can also follow me on twitter (@PGarciaTamajon or @medicadoo)
Tags: sun allergy